Jump to content
CrazyBoards.org
Sign in to follow this  
Bostonian Aspergian

Getting a solid Bipolar II diagnosis?

Recommended Posts

I suspect that I may have Bipolar II. I have some of the symptoms and want to get a solid diagnosis to rule it out or to get on a treatment plan for it. The meds for BPII have nasty side effects and would like to be at least 95% certain that I have BPII before I start taking them. 

 

First off who would be the best qualified to diagnose me? Tdoc or pdoc? What tests are more reliable? 

Share this post


Link to post
Share on other sites

Pdoc would be best to diagnose you, IMO.

 

Also, BP meds could be really anything.  Everyone is different and responds to them differently.  There aren't specific meds that are taken for BP.

Share this post


Link to post
Share on other sites

I agree that a pdoc would be the best person to make the call as whether or not you have BPII.  I don't think there is a test you can take to determine whether or not you have it--the dx is based mainly on patient self-reporting of symptoms.  Some of the symptoms are included here.

Share this post


Link to post
Share on other sites

I'm not certain, but I thought a pdoc was the only one that could give that diagnosis. Not all meds are created equal and not all people respond to meds the same way. The meds I take have no side effects and effectively treat my symptoms.

Share this post


Link to post
Share on other sites

Good work on the weight loss, AB! I'm down 20, but unfortunately still have a long way to go.

Share this post


Link to post
Share on other sites

Thanks Flash, I'm at a plateau right now, but after the holidays (technically after I've bought all the gifts), I'm rejoining a gym. My eating is good, and I was doing a lot of walking, but now that it's colder, my walking has gone way down. Too cold to walk 7 miles a day.

Share this post


Link to post
Share on other sites

I was diagnosed by a pdoc and I think that's pretty typical. The key to getting any any diagnosis, physical or mental, is to give you doctor honest answers to the questions s/he asks. Phoenix is correct in saying that your diagnosis will be based on the symptoms you report, so make sure you're completely honest and ask for clarification of any questions you don't understand.

 

The only way to find out how a medication will effect you is to take it. Sorry, but it's true. What we tell people to aim for is a point at which the side effects-if youeven get any-suck less than the symptoms they're treating.

Share this post


Link to post
Share on other sites

Pdoc for sure - and s/he would be able to diagnose easier if you can provide some kind of timeline regarding your stuff, in order to see how/whether you cycle.

Share this post


Link to post
Share on other sites

Definitely pdoc. 

 

I haven't had bad side effects from bipolar meds. The antipsychotics are the ones I've had the most side effects with (EPS and drowsiness) but am fine on my current one. 

Share this post


Link to post
Share on other sites

Finally, the only way you'll know is by going on a trial of a mood stabiliser (anti-psychotics work for some people) and seeing if your symptoms improve. You really will be able to tell after the first month or two. Even at 100mg of lithium (under 0.1) I could see some definite changes in my mood and energy levels. If you're very concerned about side effects you can stay at the lower end (say 0.4 - 0.5 for lithium) without having all the risk of a high dose. You would still have some symptoms, but enough improvement to live a happier, more productive life.

 

Good luck!

 

 

That's really irresponsible to post. You are NOT a dr, you are not HIS doctor and you have no clue what medication, if any will be prescribed. It's between him and his doctor what medication he will try (if any) and at what dosage he will take.

 

I'm bipolar, and I've NEVER been on lithium, so even to automatically assume that's what he will be taking is also irresponsible.

Share this post


Link to post
Share on other sites

If you're very concerned about side effects you can stay at the lower end (say 0.4 - 0.5 for lithium) without having all the risk of a high dose. You would still have some symptoms, but enough improvement to live a happier, more productive life.

 

 

You are basically prescribing here, which is against site rules and again, not your place.

Share this post


Link to post
Share on other sites

Beliah, you're new to CB, so there may be a few nuances that you're not aware of yet.  We are a peer support site.  That means that when you join and post here, you have to understand that you are speaking to and with a community of people who are also experiencing what it is to live with a mental illness. During the interactions here, it is natural that we ask one another for advice, and equally natural to want to help or offer advice in return. What is critical is how we do that.

Whether you are a highly trained doctor, or someone who flunked Science in high school, the peer support ethos means that none of us is here in the capacity of a medical professional. That includes the staff, and we really emphasise that. An example of what not to do would be attempting to directly diagnose or suggesting that someone take particular drugs. Both are tiptoeing towards trying to practice medicine on the internet, even if you have the best intentions when you start posting.

 

I honestly don't think that you meant harm in this case, but I do think that you started heading into blurry territory with the paragraph that AnnaBanana highlighted. Phrasing is really important.

 

Feel free to contact me if you'd like to discuss this further.

Edited by MiaB
edited for clarity

Share this post


Link to post
Share on other sites

My diagnosis came from a psychiatric NP. My experience was this- I kept a mood log for about three months, and included information about prior episodes as well as what I was going through then. I wrote in as much detail as possible, and also included information on if I was eating and sleeping well, and if I was exercising (since those can have an effect on mood.) I didn't know what was really wrong with me, though I suspected bipolar or BPD.

When I went to my first appointment with the NP, I gave her a copy of my mood log. The next time we met we talked about the mood log (since she had a chance to read it by then) and my personal history. She also asked me a series of questions, and finally diagnosed me with bipolar. I know that everyone has different experiences and was diagnosed under different circumstances, but I figured I would tell you about my personal experience with diagnosis.

A pdoc would probably be your best bet for getting a diagnosis. I just ended up with an NP because she had a shorter waiting list than any of the pdocs in my area.


As for meds and side effects, I agree with a lot of what is being said here about everybody being different. Everyone reacts in different ways. The meds that work for me might not work for you. It is a lot of trial and error. As for side effects, again, everyone s different. My experiences haven't been that bad. I have occasional nausea after taking my meds, and I've put on some weight. I also think that my anticonvulsant impacts my memory a little bit, but not too badly. But I am way more functional as a human being, so the benefits of the meds definitely outweigh the side effects. I'm not saying that you'll have the same side effects (you might not have any side-effects, or you might have different side effects.) I'm not trying to scare you, since psych meds can be a godsend once you find a cocktail that works for you. I'm just sharing my experiences.

Edited by SoaringRaven

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...